Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 208, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 18, 2007, 2:54 AM CDT for Hancock County, Winnebago County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2007, 2:54 AM CDT (07:54 UTC)
- Expired
- Jul 18, 2007, 3:45 AM CDT
- In force
- 51 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Hancock County, IA, Winnebago County, IA
The radar
The Des Moines radar (KDMX), 158 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 922 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1633 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 180754 SVRDMX IAC081-189-180845- /O.NEW.KDMX.SV.W.0208.070718T0754Z-070718T0845Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 254 AM CDT WED JUL 18 2007 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HANCOCK COUNTY IN NORTH CENTRAL IOWA... SOUTHERN WINNEBAGO COUNTY IN NORTH CENTRAL IOWA... * UNTIL 345 AM CDT * AT 251 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM FOREST CITY TO 11 MILES NORTHWEST OF BRITT...OR ALONG A LINE EXTENDING FROM 20 MILES WEST OF MASON CITY TO 30 MILES SOUTH OF BLUE EARTH...AND MOVING SOUTH AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... GARNER AND BRITT BY 305 AM CDT... PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME... SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4331 9352 4292 9350 4291 9398 4329 9398 TIME...MOT...LOC 0754Z 346DEG 38KT 4322 9355 4321 9388 $$ KINNEY
2 follow-up statements
000 WWUS53 KDMX 180807 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 307 AM CDT WED JUL 18 2007 IAC081-189-180845- /O.CON.KDMX.SV.W.0208.000000T0000Z-070718T0845Z/ WINNEBAGO IA-HANCOCK IA- 307 AM CDT WED JUL 18 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT FOR HANCOCK AND SOUTHERN WINNEBAGO COUNTIES... AT 303 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM FOREST CITY TO WODEN...MOVING SOUTH AT 30 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... GARNER AND BRITT BY 325 AM CDT... KLEMME AND CORWITH BY 340 AM CDT... KANAWHA AND GOODELL BY 345 AM CDT... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4331 9352 4292 9350 4291 9398 4329 9398 TIME...MOT...LOC 0807Z 352DEG 23KT 4323 9357 4322 9390 $$ KINNEY
000 WWUS53 KDMX 180844 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 344 AM CDT WED JUL 18 2007 IAC081-189-180854- /O.EXP.KDMX.SV.W.0208.000000T0000Z-070718T0845Z/ WINNEBAGO IA-HANCOCK IA- 344 AM CDT WED JUL 18 2007 ...THE SEVERE THUNDERSTORM WARNING FOR HANCOCK AND SOUTHERN WINNEBAGO COUNTIES EXPIRES AT 345 AM CDT... AT 341 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...PERIODS OF HEAVY RAIN WILL CONTINUE FOR AT LEAST THE NEXT 1 TO 2 HOURS...AND CAUSE PONDING WATER ON STREETS AND ROADWAYS. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4331 9352 4292 9350 4291 9398 4329 9398 TIME...MOT...LOC 0844Z 352DEG 23KT 4300 9353 4299 9385 $$ KINNEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 6:59 PM CDT, 7 hours 55 minutes earlier.
Area forecast discussion, Jul 17, 6:59 PM CDT, 7 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION NATIONAL WEATHER SERVICE DES MOINES IA 659 PM CDT TUE JUL 17 2007 .SHORT TERM...TODAY AND TONIGHT MAIN FORECAST CONCERN IS SEVERE WEATHER CHANCES THROUGH THIS EVENING OVER N-C TO EASTERN CWA...AND HEAVY RAINFALL POSSIBILITIES THROUGH TOMORROW MORNING ACROSS NORTHERN CWA. STATIONARY BOUNDARY CUTS ACROSS IOWA FROM NORTHWEST TO SOUTHEAST...WITH EVERYTHING SOUTH OF BOUNDARY STRONGLY CAPPED. NORTH OF BOUNDARY HAVE HIGH MLCAPE VALUES 4000-5000J/KG WITH CAP SLOWLY ERODING...HIGHEST AMOUNTS IN SOUTHWEST MN. LOW AND MID LEVEL LAPSE RATES INDICATE CONDITIONALLY UNSTABLE...ALONG WITH FAIRLY GOOD SHEAR ACROSS IA WHERE SHEAR AXIS FROM CENTRAL TO N-CENTRAL IOWA. MAINLY LOOKING AT LARGE HAIL THREAT ATM. MODELS IN GOOD AGREEMENT DURING SHORT TERM...WITH NAM SLIGHTLY MORE AGGRESSIVE WITH THE QPF AMOUNTS OVERNIGHT. PW AMOUNTS RANGE FROM 1.5 TO JUST OVER 2 BY 12Z WED. WITH HEAVY RAINFALL ACROSS THE FAR NORTHEAST COUNTIES LAST NIGHT...WENT AHEAD AND ISSUED FLASH FLOOD WATCH FOR THE THREE NORTHEAST COUNTIES THROUGH 15Z WED. ALTHOUGH CONFIDENCE IS LOW AS SOIL CAN LIKELY WITHSTAND ANOTHER 6-8...BUT TRAINING LOOKS FEASIBLE OVERNIGHT TONIGHT. MENTIONED HEAVY RAIN IN ZONES ACROSS NORTHEAST THROUGH 12Z WED...AND INCREASED POPS SAME AREA. SHUFFLED POPS FURTHER SOUTH PAST 06Z WED. .LONG TERM...WEDNESDAY THROUGH TUESDAY ACTIVE NORTHWEST FLOW PATTERN TO CONTINUE ACROSS IOWA INTO WEDNESDAY AND THURSDAY. LATEST MODEL RUNS SHOWING GOOD CONTINUITY WITH THE FORECAST...WITH ONLY SOME TIMING DIFFERENCES INTO THURSDAY AND THURSDAY NIGHT. WEAK ENERGY WILL CONTINUE TO WORK ITS WAY OVER THE WESTERN CONUS RIDGE AND DIVE SOUTHEASTWARD INTO IOWA THROUGH THURSDAY. STATIONARY BOUNDARY THAT HAS REMAINED IN PLACE ACROSS SRN MN/NRN IA/NE IA WILL BEGIN TO SLIDE SOUTH SLOWLY WEDNESDAY INTO THURSDAY. LATEST GFS/NAM/EC INDICATE SLIGHTLY FASTER PROGRESSION WITH FRONTAL BOUNDARY AS IT PUSHES SOUTH THURSDAY INTO THURSDAY NIGHT. THEREFORE HAVE ADJUSTED WX/POP GRIDS ACCORDINGLY. TIME HEIGHT SECTIONS INDICATE MUCH DRIER AIR PUSHING INTO THE CWA BY LATE THURSDAY INTO THURSDAY NIGHT AS THE AREA SFC HIGH PRESSURE BUILDS SOUTHWARD INTO SRN MN/CENTRAL IA. CHANCES FOR CONVECTION/PRECIPITATION LOOKING FAIRLY DECENT INTO WEDNESDAY AFTERNOON/NIGHT AS A STRONGER WAVE DIVES THROUGH SE SD INTO WRN/CNTRL IA...HELPING THAT SFC BOUNDARY TO BEGIN MOVING SOUTHWARD. SFC BOUNDARY WILL BECOME ORIENTED ACROSS CENTRAL IOWA BY 12Z THURSDAY AND AND INTO EXTREME SOUTHERN IOWA BY MID TO LATE DAY THURSDAY. WITH THE STRONGER WAVE...EXPECT MORE ORGANIZED CONVECTION INTO WEDNESDAY AFTERNOON/NIGHT AND HAVE INCREASED POPS INTO THE HIGH CHANCE CATEGORY. HAVE ALIGNED THE GREATEST POPS ALONG THE FRONTAL BOUNDARY...SHIFTING THEM SOUTHWARD TO ACCOUNT FOR FRONTAL MOVEMENT THROUGH TIME. MODELS ADVERTISE CAPE VALUES WEDNESDAY SIMILAR TO VALUES FROM PREVIOUS DAYS...HOWEVER LOW TO MID LEVEL LAPSE RATES DECREASE SOME INTO WEDNESDAY. STILL EXPECT FAIRLY DECENT UVV THOUGH AS A 100+ KT JET STREAK DIVES SOUTHWARD INTO MN/WI BY LATE WEDNESDAY INTO WEDNESDAY NIGHT PROVIDING AN AREA OF STRONG UPPER DIVERGENCE OVER NRN/CNTRL IOWA. AS FOR THE REMAINDER OF THE FORECAST...A TRANQUIL WEATHER PATTERN SETS UP ACROSS THE CENTRAL US THURSDAY NIGHT THROUGH THE BEGINNING OF NEXT WEEK AS THE WESTERN CONUS UPPER RIDGE SLIDES EAST AND DOMINATES THE CENTRAL US THROUGH TUESDAY. TEMPERATURES ARE EXPECTED TO COOL INTO FRIDAY AND SATURDAY AS H85 TEMPERATURES DROP TO AROUND 10C TO 15C. A SLOW RECOVERY IN TEMPERATURES IS EXPECTED TOWARD THE THE LATTER PART OF THE WEEKEND INTO EARLY NEXT WEEK...AS HIGH PRESSURE BEGINS TO SLIDE TO THE SOUTHEAST AND RETURN FLOW SETS UP. H85 TEMPERATURES CLIMB BACK TO AROUND 20C BY MONDAY INTO TUESDAY WITH MAX TEMPERATURES RETURNING TO THE 90S ACROSS CENTRAL IOWA. && .AVIATION...18/00Z KEPT OVERNIGHT MENTION OF TSRA LIMITED TO MCW/ALO NEAR THE BOUNDARY. TOUGH TO PEG A SPECIFIC TIME FOR MOST INTENSE STORMS...AND DETAILS WILL BE HANDLED WITH SHORT TERM UPDATES. OTHERWISE...CONVECTION EXPECTED TO DIMINISH OVER NORTHERN IOWA DURING THE MORNING...THEN LIKELY RE-FIRE DURING THE AFTERNOON AND EVENING...EVENTUALLY PROGRESSING FARTHER SOUTH INTO IOWA. && .DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR BUTLER...BREMER...AND BLACK HAWK COUNTIES UNTIL 15 UTC WEDNESDAY. && SHORT TERM...PODRAZIK LONG TERM...ALBRECHT AVIATION...18/00Z...KINNEY
Hazardous weather outlook, Jul 17, 7:49 PM CDT, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 749 PM CDT TUE JUL 17 2007 IAZ027-028-039-181200- BUTLER-BREMER-BLACK HAWK- 749 PM CDT TUE JUL 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PORTION OF NORTHEAST IOWA. .DAY ONE...TONIGHT EXPECT PERIODS OF THUNDERSTORMS TONIGHT...IN THE WATERLOO...WAVERLY...AND ALLISON AREAS. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. HEAVY RAIN WILL ALSO BE LIKELY WITH ANY STORMS...AND LOCALIZED FLASH FLOODING IS POSSIBLE GIVEN THE RECENT HEAVY RAIN OVER THE AREA. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE FORECAST ON WEDNESDAY INTO THURSDAY AS WELL. SEVERE STORMS REMAIN POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS. HEAVY RAINS WILL ALSO REMAIN POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT. SPOTTER ACTIVATION MAY ALSO BE NEEDED ON WEDNESDAY INTO THURSDAY. IAZ004>007-015>017-023>026-034>038-047>050-061-062-181200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-CALHOUN-WEBSTER-HAMILTON- HARDIN-GRUNDY-BOONE-STORY-MARSHALL-TAMA-JASPER-POWESHIEK- 749 PM CDT TUE JUL 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHERN IOWA...NORTHEAST OF A LINE FROM SAC CITY...TO DES MOINES...TO OSKALOOSA. .DAY ONE...TONIGHT EXPECT PERIODS OF THUNDERSTORMS TONIGHT...ESPECIALLY EAST OF INTERSTATE 35 AND NORTH OF HIGHWAY 30. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. HEAVY RAIN WILL ALSO BE LIKELY WITH ANY STORMS WITH LOCALIZED FLASH FLOODING A POSSIBILITY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE FORECAST ON WEDNESDAY INTO THURSDAY AS WELL. SEVERE STORMS REMAIN POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS. HEAVY RAINS WILL ALSO REMAIN POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT. SPOTTER ACTIVATION MAY ALSO BE NEEDED ON WEDNESDAY INTO THURSDAY. IAZ033-044>046-057>060-070>075-081>086-092>097-181200- SAC-CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-POLK-CASS- ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 749 PM CDT TUE JUL 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA...SOUTHWEST OF A LINE FROM SAC CITY...TO DES MOINES...TO OSKALOOSA. .DAY ONE...TONIGHT HERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE THREAT FOR THUNDERSTORMS WILL INCREASE BY LATER WEDNESDAY AND CONTINUE INTO THURSDAY. SOME SEVERE STORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. HEAVY RAINFALL IS ALSO EXPECTED WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT...BUT MAY BE NECESSARY BY LATER WEDNESDAY INTO THURSDAY. CC/KINNEY
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 4:13 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Pocahontas | 47 min |
| Jul 18, 4:19 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Webster | 41 min |
| Jul 18, 4:38 PM CDT | Severe Thunderstorm Warning | DMX | Wright | 42 min |
| Jul 18, 4:41 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 49 min |
| Jul 18, 4:46 PM CDT | Flash Flood Warning | DMX | Bremer | 6 hr |
| Jul 18, 4:49 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 56 min |
| Jul 18, 4:59 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 30 min |
| Jul 18, 5:14 PM CDT | Flash Flood Warning | DMX | Butler | 6 hr |
| Jul 18, 5:15 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 45 min |
| Jul 18, 5:17 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 43 min |
| Jul 18, 5:37 PM CDT | Flash Flood Warning | DMX | Black Hawk | 6 hr |
| Jul 18, 5:37 PM CDT | Severe Thunderstorm Warning | DMX | Story | 53 min |
| Jul 18, 5:48 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Marshall, Tama | 57 min |
| Jul 18, 5:57 PM CDT | Tornado Warning | DMX | Grundy | 21 min |
| Jul 18, 6:02 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 43 min |
| Jul 18, 6:28 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 62 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.